Skip navigation

Furniture polish poisoning

Furniture polish poisoning occurs when someone swallows or breathes in (inhales) liquid furniture polish. Some furniture polishes may also be sprayed into the eyes.

This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.

Poisonous Ingredient

Hydrocarbons (waxes, oils, organic solvents)

Where Found

Various liquid furniture polishes

Symptoms

Symptoms depend on how the poisoning occurred.

Swallowing such poison may cause:

  • Agitation
  • Confusion
  • Coma (decreased level of consciousness and lack of responsiveness)
  • Dizziness
  • Breathing difficulty
  • Low blood pressure that develops rapidly
  • Severe pain in the throat, mouth area, nose, eyes, or ears
  • Severe stomach pain
  • Throat swelling
  • Vomiting, possibly bloody
  • Blood in your stools

If the poison touched your skin or eyes you may have:

  • Skin burns and irritation
  • Vision loss

Home Care

Seek medical help right away. Do not make a person throw up unless told to do so by poison control or a health care professional.

If the chemical is on the skin or in the eyes, flush with lots of water for at least 15 minutes.

If the chemical was swallowed, immediately give the person water or milk, unless instructed otherwise by a health care provider. Do not give water or milk if the person is having symptoms (such as vomiting, convulsions, or a decreased level of alertness) that make it hard to swallow.

If the person breathed in the poison, immediately move him or her to fresh air.

Before Calling Emergency

Determine the following information:

  • Person's age, weight, and condition
  • Name of the product (ingredients and strengths, if known)
  • Time it was swallowed
  • Amount swallowed

Poison Control

The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does not need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

What to Expect at the Emergency Room

The health care provider will measure and monitor your vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. You may receive:

  • Breathing support, including a tube through the mouth into the lungs, and a breathing machine (ventilator)
  • Bronchoscopy -- camera down the throat to see burns in the airways and lungs
  • Chest x-ray
  • EKG (heart tracing)
  • Endoscopy -- camera down the throat to see burns in the esophagus and the stomach
  • Fluids by IV (through the vein)
  • Tube through the mouth into the stomach to wash out the stomach (gastric lavage)
  • Surgical removal of burned skin (skin debridement)
  • Washing of the skin (irrigation) -- perhaps every few hours for several days

Outlook (Prognosis)

How well you do depends on the amount of poison swallowed and how quickly treatment is received. The faster you get medical help, the better the chance for recovery.

Swallowing such poisons can have severe effects on many parts of the body. The outcome depends on the extent of this damage. Damage can continue to occur for several weeks after the hydrocarbon was swallowed.

If the poison gets into the lungs (aspiration), the lungs can be badly damaged.

References

Lee DC. Hydrocarbons. In: Marx JA, Hockberger RS, Walls, RM, eds. Rosen’s Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Saunders Elsevier; 2013:chap158.

Lewander WJ, Aleguas A Jr. Petroleum distillates and plant hydrocarbons. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Elsevier Saunders; 2007:chap 92.

Mirkin DB. Benzene and related aromatic hydrocarbons. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Elsevier Saunders; 2007:chap 94.

Update Date: 1/26/2014

Updated by: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.

A.D.A.M Quality Logo

A.D.A.M., Inc. is accredited by URAC, also known as the American Accreditation HealthCare Commission (www.urac.org). URAC's accreditation program is an independent audit to verify that A.D.A.M. follows rigorous standards of quality and accountability. A.D.A.M. is among the first to achieve this important distinction for online health information and services. Learn more about A.D.A.M.'s editorial policy, editorial process and privacy policy. A.D.A.M. is also a founding member of Hi-Ethics and subscribes to the principles of the Health on the Net Foundation (www.hon.ch).

The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed physician should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. Copyright 1997-2014, A.D.A.M., Inc. Duplication for commercial use must be authorized in writing by ADAM Health Solutions.

A.D.A.M Logo